Are Antihistamines OK if I Have High Blood Pressure?

LIVESTRONG.com may earn compensation through affiliate links in this story.
If you have allergies and high blood pressure, beware of meds that contain a decongestant-antihistamine combo.
Image Credit: PeopleImages/E+/GettyImages

Allergies can be debilitating. A nasty combination of itching, sneezing, runny nose, tearing eyes and breathing difficulties can really stop you in your tracks. But if you're combating allergies and also have high blood pressure, you'll need to be wary of certain combination allergy meds.

Histamine Drives Allergic Reactions

According to the Mayo Clinic, allergy symptoms stem from the body's own immune response. Your body releases a chemical substance, called histamine, in response to allergy triggers.

Histamine is not necessarily bad. Its release helps support brain alertness, according to an April 2014 article in Frontiers in Systems Neuroscience. It also enables your body to repair tissue and fight infection, as the Encyclopedia Britannica's entry on histamine explains. But at the same time, histamine also drives much of the symptom misery you may experience as a result of food allergies, skin allergies or hay fever, says Mayo Clinic.

And in extreme cases, the U.S. National Library of Medicine points out, histamine can even trigger anaphylactic shock, a severe reaction to things that others find harmless, such as peanuts or pollen. It causes a sometimes fatal swelling of air pathways alongside a rapid drop in blood pressure.

But for the more common histamine response that causes bothersome allergy symptoms, like sneezing and a runny nose, there's a very effective treatment: antihistamines.

Read more: Histamine-Reducing Foods

Are Antihistamines Safe?

Medications known as antihistamines work by blocking the allergic reaction prompted by histamine, either preventing symptoms from taking hold in the first place or by alleviating symptoms when they arise, notes the Mayo Clinic.

Dozens of over-the-counter and prescription antihistamine options are available. Mayo Clinic says that these include popular brand names such as Benadryl, Allegra, Clarinex and Zyrtec.

"Antihistamines are generally safe in those with high blood pressure," says Gregg Fonarow, MD, director of the Ahmanson-UCLA Cardiomyopathy Center and co-director of UCLA Preventative Cardiology Program.

Willie E. Lawrence, Jr., MD, chief of cardiology at the Research Medical Center in Kansas City, Missouri, agrees. "If your blood pressure is well-controlled, you're going to tolerate most of the over-the-counter antihistamines pretty well for short periods of time," he says.

Read more: Can I Drink Wine If I'm Taking an Antihistamine?

The Decongestant Problem

However, both Dr. Fonarow and Dr. Lawrence caution that people with high blood pressure can run into trouble if they seek allergy relief by turning to antihistamine meds that also contain certain decongestant ingredients. That's because some antihistamine/decongestant combinations contain one of two decongestant ingredients that have the potential to be problematic: pseudoephedrine or phenylephrine.

Harvard Health Publishing notes that the decongestant Sudafed — which contains pseudoephedrine — is one well-known example. Claritin-D is another. But, they're just examples of many over-the-counter and prescription combination options that contain one of the ingredients that's potentially harmful for people with high blood pressure.

Harvard Health Publishing experts point out that both ingredients constrict blood vessels in the nose and sinus. This eases nasal congestion by causing swelling to subside and nasal fluid to flow. The result is considerably easier breathing.

The problem, however, is that the constrictive properties of these particular decongestants is not confined only to the nose. They also constrict blood vessels throughout the body. And that, says Harvard Health Publishing, can ultimately lead to a spike in blood pressure.

For that reason, both Harvard Health Publishing and Mayo Clinic experts stress that antihistamine/decongestant combinations that contain either pseudoephedrine or phenylephrine should be handled with caution by people with high blood pressure.

The bottom line, says Dr. Fonarow, is that if you have high blood pressure and also struggle with allergies, "decongestants containing ephedrine, pseudoephedrine or phenylephrine should be avoided."

Is This an Emergency?

To reduce the risk of spreading COVID-19 infections, it is best to call your doctor before leaving the house if you are experiencing a high fever, shortness of breath or another, more serious symptom.
references
Show Comments